Texas, 2007

Hail in Texas, December 20, 2007

December 20, 2007 · NWS LCH · 3 events in 3 counties and zones

Large hail was reported in thunderstorms across southeast Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

Large hail was reported in thunderstorms across southeast Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Dec 20, 5:47 AM CST, 43 minutes earlier.

Area forecast discussion, Dec 20, 5:47 AM CST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
547 AM CST THU DEC 20 2007

.DISCUSSION...UPPER TROF CURRENTLY HEADING THROUGH CENTRAL
TEXAS...WITH NUMEROUS SHOWERS AND THUNDERSTORMS BREAKING OUT
AHEAD OF IT OVER SOUTHEAST TEXAS INTO ARKANSAS. PRETTY MUCH GARDEN
VARIETY CONVECTION OVER OUR NECK OF THE WOODS THUS FAR...BUT AS
GREATER LIFT AND INSTABILITY SPREAD EAST...AN INCREASE INTENSITY
AND COVERAGE IS EXPECTED TO FOLLOW SUIT. LATEST LAPS ANALYSIS
SHOWS THE BEST LIFT OCCURRING AHEAD OF THE AXIS OF GREATEST
INSTABILITY...AS WAS PROGGED BY THE GFS YESTERDAY.
NEVERTHELESS...THERE IS SUFFICIENT SHEAR IN PLACE TO SUPPORT
SEVERE THUNDERSTORMS...INCLUDING TORNADOES...AND WILL CONTINUE TO
MENTION SEVERE THUNDERSTORMS IN THE ZFP...ALONG WITH HEAVY
RAINFALL.

MAJORITY OF ACTIVITY EXPECTED TO HAVE ENDED BY THIS AFTERNOON...WITH
DRIER AND THEN COOLER AIR EXPECTED TO FILTER INTO THE REGION BY
TONIGHT. A WET GROUND...CLEAR SKY...LIGHT WINDS AND A VERY DRY
ATMOSPHERE ABOVE THE NOCTURNAL BOUNDARY LAYER COULD LEAD TO SOME
RADIATION FOG TONIGHT INTO FRIDAY MORNING...AND HAVE INSERTED
PATCHY FOG INTO THE GRIDS/ZFP.

WITH DRY AIR IN PLACE UNDERNEATH SHORTWAVE RIDGING ALOFT...TEMPERATURES
WILL BE QUITE WARM ON FRIDAY...AND HAVE GONE AOA THE WARMEST
GUIDANCE.

NEXT BONE FIDE COLD FRONT STILL PROGGED TO MOVE THROUGH THE AREA
ON SATURDAY...AND ALTHOUGH THERE ARE SOME TIMING/MOISTURE
AVAILABILITY DIFFERENCES...FELT CONFIDENT IN INCREASING POPS A
LITTLE FOR SATURDAY. SUNDAY WILL BE DRY IN THE WAKE OF THIS
FRONT...BUT THE FORECAST BEYOND THIS IS STILL FRAUGHT WITH
UNCERTAINTY...WHICH IS NOT UNCOMMON IN A PROGRESSIVE PATTERN. HAVE
STUCK WITH THE ECMWF FOR THE MOST PART...SINCE IT HAS REMAINED
MORE CONSISTENT THAN THE GFS...BUT BE AWARE THAT THE FORECAST
BEYOND SUNDAY COULD CHANGE QUITE A BIT BETWEEN NOW AND THEN.

&&

.AVIATION...NUMEROUS SHOWERS AND THUNDERSTORMS EXPECTED ACROSS THE
AREA TODAY...WITH THE GREATEST CHANCE AT KBPT-KLCH-KAEX EARLY THIS
MORNING...SHIFTING TO KLFT AND KARA BY LATE MORNING/EARLY
AFTERNOON. SOME OF THE STORMS COULD BE SEVERE...WITH DAMAGING
WINDS...HAIL...AND TORNADOES ALL POSSIBLE. OTHERWISE...WIND GUSTS
UP TO 40 MPH...FREQUENT LIGHTNING...AND VERY HEAVY RAINFALL WILL
BE HAZARDS WITH STRONGER THUNDERSTORMS.

&&

.MARINE...SOUTHERLY WINDS ARE FORECAST TO INCREASE TODAY INTO THE
15 TO 20 KNOT RANGE AHEAD OF A SURFACE FRONT THAT IS FORECAST TO
MOVE THROUGH THE AREA. WILL HEADLINE SCEC FOR ALL MARINE ZONES. A
LIGHT TO MODERATE NORTHERLY FLOW WILL PREVAIL IN THE WAKE OF THE
BOUNDARY TONIGHT...WITH A LIGHT ONSHORE FLOW RESUMING ON FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  75  49  76  58 /  90  10  10  20
KBPT  76  51  77  58 /  80  10  10  20
KAEX  72  47  75  53 /  80  10  10  20
KLFT  74  51  75  56 /  90  10  10  20

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...SCEC ALL MARINE ZONES TODAY.

&&

PUBLIC/MARINE...13
AVIATION...19
Hazardous weather outlook, Dec 20, 6:01 AM CST, 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
601 AM CST THU DEC 20 2007

GMZ450-452-455-470-472-475-LAZ027>033-041>045-051>055-TXZ180>182-
201-215-216-211215-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
601 AM CST THU DEC 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA
TODAY...AS NUMEROUS SHOWERS AND THUNDERSTORMS WILL SPREAD FROM WEST TO
EAST ACROSS THE OUTLOOK AREA. LARGE HAIL...DAMAGING WINDS...AND
TORNADOES WILL BE POSSIBLE WITH ANY STORMS THAT CAN BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A STRONG COLD FRONT IS EXPECTED TO MOVE THROUGH THE AREA ON
SATURDAY. AT THIS TIME...THERE APPEARS TO BE AT LEAST A SLIGHT
RISK OF SEVERE THUNDERSTORMS. THIS POTENTIAL THREAT WILL BE
FURTHER REFINED IN LATER OUTLOOKS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

13

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Newton

When
December 20, 6:30 AM CST
Where
Newton County, 2.25 mi SE of Wiergate
Measured
0.75 in hail
Reported by
Public
Coordinates
31.000, -93.670

Hail, Jefferson

When
December 20, 9:15 AM CST
Where
Jefferson County, 0.69 mi S of Central Gardens
Measured
0.75 in hail
Reported by
Public
Coordinates
29.990, -94.020

Hail, Orange

When
December 20, 9:45 AM CST
Where
Orange County, 0.69 mi N of Bridge City
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
30.030, -93.850

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 72611, 72612, 72613.